Table of Contents
Download Our Brochure
If you are currently suffering from brain zaps, or are worried about experiencing them as you come off of SSRIs, this page will reassure you. In this article, we take a look at what a brain zap actually is and why it is only recently that the scientific community has recognised this side effect of discontinuation syndrome that many people experience.
We’ll take an in-depth look at what brain zaps feel like as well as look at some of the theories behind what causes you to experience a brain zap. Given brain zaps are strongly associated with stopping SSRIs specifically, this article will also explore what SSRIs are, what they treat when they are recommended, and what side effects they come with.
We’ll also answer some of the most commonly asked questions about brain zaps, including how long brain zaps last, what they are a symptom of, and whether they can be caused by anxiety.
What Are Brain Zaps?
Brain zaps, also known as brain shivers, brain shocks, or brain flips, can sometimes happen when you stop taking certain types of medication, most notably selective serotonin reuptake inhibitors (SSRIs).
They can feel like short electric ‘zaps’ in the head, which can also spread out to other parts of the body. Most people report that they are not painful, but that they can interfere with life and even disrupt sleep.
They are one of the various withdrawal symptoms people can experience with antidepressant discontinuation. Yet while the phenomenon has been reported by people for years, there is currently no known cause, just a few theories as to why people experience them.
Brain zaps are a fairly newly documented phenomenon, first recognised by the medical establishment in the 1990s. Yet despite this, it appears they are one of the various withdrawal symptoms people can experience when coming off of antidepressants. One study found that of the 800 people who reported discontinuation symptoms, 42.5% had brain zaps. Despite this, less than 1% of participants said they had ever received information from a professional about withdrawal symptoms.
While brain zaps is a commonly used term, you might hear medical professionals refer to brain zaps as a part of something called antidepressant withdrawal syndrome, or in the case of other medications, simply discontinuation syndrome. This is an umbrella term for various withdrawal symptoms people experience when stopping or tapering off certain medications.
What Do Brain Zaps Feel Like?
How people experience brain zaps differs between individuals. Some experience a feeling like an electric shock in their heads, other people say it feels more like their brain is shivering.
Researchers looking at data generated from a questionnaire completed by thousands of people on their experience with antidepressants found some interesting commonalities between the brain zaps they experience. Most participants described it as an electric sensation, but some also experienced “nonelectric vibratory sensations” and “momentary changes in consciousness.” Some respondents said the brain zaps also have a visible and audible quality.
Free Confidential Addiction Assessment
Making that first step in seeking help can be very difficult, our team is here to help you.
What Causes Brain Zaps?
While it is now accepted that brain zaps are a side effect of antidepressant discontinuation syndrome, there is no 100% agreed-upon cause of brain zaps. However, emerging research increasingly indicates that lateral eye movements often trigger brain zaps.
Some other theories suggest that lower levels of serotonin caused by stopping SSRIs are behind the brain zaps. However, there are reports of people experiencing brain zaps stopping other medications including benzodiazepines, and after using certain drugs, such as MDMA.
That has led to some interest in the role gamma-aminobutyric acid (GABA) activity plays in brain zaps. The aforementioned drugs typically increase GABA and lower levels of it may cause seizures. This has led to certain people thinking brain zaps are actually mini seizures. It’s important to state that this is just a theory and there is no evidence that experiencing brain zaps after stopping medication will lead to any long-term negative health impacts.
What Are SSRIs?
Selective serotonin reuptake inhibitors (SSRIs) are a common type of antidepressant. They are often used first, as they generally have fewer unpleasant side effects than many other types of antidepressants.
While popular as an antidepressant, SSRIs can also be used to treat other mental health conditions including:
- Generalised anxiety disorder
- Obsessive-compulsive disorder
- Panic disorder
- Post-traumatic stress disorder
SSRIs can also be used to treat premenstrual syndrome, fibromyalgia, irritable bowel syndrome, and even painful conditions.
It isn’t exactly known how SSRIs work. For a long time, it was thought that SSRIs work by boosting serotonin levels in the brain. This makes sense because the neurotransmitter serotonin is believed to have a positive impact on things like mood and emotions. SSRIs work by stopping the reuptake of serotonin, which would usually be reabsorbed by the nerve cells. This forces the serotonin to pass more messages between other nerve cells.
However, while it sounds like a plausible theory, a new study recently found there is no link between low serotonin levels and depression.
Interestingly, in 2019 The Royal College of Psychiatrists wrote a paper that said the routine use of antidepressants for mild depressive symptoms is generally not recommended. It added that further research is required on both the benefits and harms of long-term use.
And the National Institute for Health and Care Excellence (NICE) cites eight other first-line treatments to try before SSRI antidepressants, for those suffering from less severe depression. These treatment options include guided self-help, group cognitive behavioural therapy, group exercise, group mindfulness and meditation, and interpersonal psychotherapy. NICE states: “Do not routinely offer antidepressants as a first-line treatment, unless that is the person’s preference.
How Long Do Brain Zaps Last?
You could experience a brain zap as part of antidepressant withdrawal syndrome, or it can happen if you simply forget to take your medication for a few days. Basically, a brain zap happens when the medication that your body is used to is no longer present.
Fortunately, in most cases, brain zaps or brain shivers, typically resolve within a month or so as your discontinuation syndrome eases. There are cases where people experience brain zaps on a longer-term basis, but that is less common.
Treating Addiction Since 1988
Other Side Effects of SSRIs
Brain zaps are not the only side effect of SSRIs. The side effects can be broken down into those experienced while taking the medication and those that form discontinuation syndrome when you start tapering off of SSRIs.
Common side effects while taking SSRIs:
- Vision issues
- Lower sex drive
- Inability to orgasm
- Erectile dysfunction
Serious side effects of SSRIs include:
- Bruising or bleeding easily
- Stiff or shaky movements
- Inability to wee
SSRIs are not routinely used on children or people under the age of 18 because they can cause an increased risk of self-harm and suicidal ideation.
Sometimes SSRI use can lead to serotonin syndrome, which happens when the serotonin level in your brain becomes too high. This can happen when taken with other antidepressants or St John’s wort. Side effects of serotonin syndrome include:
- Muscle twitching
- Temperature over 38C
- Irregular heartbeat
- Loss of consciousness
When you stop taking SSRIs, you may experience discontinuation syndrome. Along with brain zaps, you could experience:
- Flu-like symptoms
- Return of anxiety or depression
- Feeling detached
- Difficulty concentrating
- Nausea and vomiting
- Burning or prickly skin sensation
- Suicidal thoughts
- Visual problems
Discover How We Can Help You
What Are Brain Zaps a Symptom Of?
Brain zaps are a symptom of discontinuation syndrome, which happens when people stop taking certain medications. While brain zaps are commonly associated with stopping SSRIs, they have been noted with various other medications and drugs too, including benzodiazepines and MDMA.
Are Brain Zaps Little Seizures?
If you experience brain zaps, it can be a little bit worrying. Because it affects your brain, it can seem like other CNS disorders, some of which have scary causes. However, the reassuring news is that brain zaps are a well-known side effect of stopping SSRIs and in most cases resolve within a month. While there is a theory they are hyper-localised, mini seizures, at the moment there is no high-quality evidence to back this idea up.
Are Brain Zaps Caused by Anxiety?
There are some reports of people who suffer from anxiety experiencing the same electric shock sensation, known as brain zaps, as those who get them from stopping medication.